Florida, 2019

Damaging Wind and Lightning Strike in Florida, June 9, 2019

June 9, 2019 · NWS TBW · 2 events in 2 counties and zones

Scattered to numerous thunderstorms moved through west central Florida under deep moisture and southwesterly flow. One of these storms caused a severe wind gust in Polk County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Scattered to numerous thunderstorms moved through west central Florida under deep moisture and southwesterly flow. One of these storms caused a severe wind gust in Polk County. Separately, a lightning strike damaged a home in Sumter County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 9, 12:32 PM EST, 2 minutes earlier.

Area forecast discussion, Jun 9, 12:32 PM EST, 2 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
132 PM EDT Sun Jun 9 2019

.AVIATION...
Showers and storms are continuing to move in from the gulf so
will hold SHRA and VCTS at all terminals through the day with
some localized MVFR/IFR possible in stronger passing storms
and showers. Winds will remain out of the SW less than 15 knots
with higher gusts in the vicinity of thunderstorms.

&&

.Prev Discussion... /issued 925 AM EDT Sun Jun 9 2019/

UPDATE...
It has been another wet morning with some heavy showers and storms
especially north of Tampa Bay and along the nature coast. Persistent
southwest winds continue to pump abundant moisture over the region
which is allowing for scattered showers and isolated storms to
continue through the day. The northern portion of Levy County
has already seen between 3-5 inches already this morning and
higher amounts are expected as rainfall continues to train in
from the gulf waters. The radar is only showing a spotty shower
or two from Tampa Bay southward and based on the latest HRRR
guidance, this pattern will continue through the day with the
highest rain chances along the nature coast. Made some slight
POP adjustments through 21Z based on latest radar imagery and
HRRR guidance. Otherwise the forecast looks good for now.

AVIATION...
Similiar to what we have seen the past couple of days, showers are
continue to move in from the gulf so will hold SHRA and VCTS at all
terminals through the day with some localized MVFR/IFR possible in
stronger passing storms and showers. Winds will remain out of the SW
less than 15 knots with higher gusts in the vicinity of
thunderstorms.

MARINE...
Moderate gradient continues over the E Gulf between high pressure
ridging south of Florida and a stationary front to the north.
SW winds will continue over the waters today through Monday
generally around 15 kts, but higher in large area of showers
and storms in NE Gulf to hoist SCEC in those zones. Scattered
to numerous showers and isolated thunderstorms will create
locally hazardous boating conditions each day through the
middle of next week. Winds are expected to decrease mid
week.

&&

.Preliminary Point Temps/PoPs...
TPA  77  88  77  89 /  80  80  50  50
FMY  76  89  77  90 /  50  70  30  50
GIF  74  89  74  90 /  50  80  20  70
SRQ  76  88  77  89 /  80  80  50  50
BKV  73  89  73  89 /  70  80  50  60
SPG  78  89  78  89 /  80  80  50  50

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Monday evening for Coastal
     Charlotte-Coastal Hillsborough-Coastal Lee-Coastal
     Manatee-Coastal Sarasota-Pinellas.

Gulf waters...High Rip Current Risk through Monday evening for Charlotte
     Harbor and Pine Island Sound-Tampa Bay waters.

&&

UPDATE/AVIATION/MARINE...74/Wynn
DECISION SUPPORT...57/McMichael
Hazardous weather outlook, Jun 9, 4:00 AM EST, 8 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
500 AM EDT Sun Jun 9 2019

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-092100-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
500 AM EDT Sun Jun 9 2019

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Today and Tonight.

...RIP CURRENT IMPACT...
Increased wave action along area beaches will create a high risk
of rip currents.

...THUNDERSTORM IMPACT...
Isolated to scattered thunderstorms are expected along with
numerous to widespread showers and rain. Thunderstorms that
develop will be capable of producing strong gusty winds...locally
heavy rains...and frequent deadly lightning strikes. The showers
and storms may train across localized areas...resulting in high
rainfall with some flooding possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

...RIP CURRENT IMPACT...
Increased wave action along area beaches will create a high risk
of rip currents through Monday evening.

...THUNDERSTORM IMPACT...
Isolated to scattered thunderstorms along with high rain chances
are expected to continue through Saturday. Thunderstorms will be
capable of producing strong gusty winds...locally heavy rains with
localized flooding possible...and frequent deadly lightning
strikes.

.SPOTTER INFORMATION STATEMENT...

Spotters should monitor the weather and self activate if needed.

RKR

In the hours before

Special weather statement, Jun 9, 12:05 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
105 PM EDT Sun Jun 9 2019

FLZ050-091745-
Pinellas FL-
105 PM EDT Sun Jun 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PINELLAS COUNTY UNTIL 145
PM EDT...

At 104 PM EDT, Doppler radar was tracking strong thunderstorms 10
miles west of St. Pete Beach, or 11 miles west of Fort Desoto Park,
moving northeast at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Clearwater, Largo, Pinellas Park, Seminole, Downtown Saint
Petersburg, Saint Petersburg, St. Petersburg, St. Pete Beach, Bay
Pines, South Highpoint, Tierra Verde, Feather Sound, West And East
Lealman, Ridgecrest, Gandy, Gulfport, Treasure Island, Kenneth City,
South Pasadena and Madeira Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2798 8272 2780 8255 2774 8257 2761 8280
      2782 8289
TIME...MOT...LOC 1704Z 230DEG 17KT 2768 8289

TBW
Special weather statement, Jun 9, 12:09 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
109 PM EDT Sun Jun 9 2019

FLZ139-142-239-242-091745-
Coastal Citrus FL-Inland Citrus FL-Coastal Levy FL-Inland Levy FL-
109 PM EDT Sun Jun 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CITRUS AND EASTERN
LEVY COUNTIES UNTIL 145 PM EDT...

At 108 PM EDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Rainbow Lakes Estates, or 15 miles northwest of
Crystal River moving east at 40 mph.

Winds in excess of 40 mph...in addition to frequent lightning
are expected possible with this storm.

Locations impacted include...
Williston, Bronson, Williston Highlands, East Bronson, Williston
Municipal Airport, Inglis, Otter Creek, Lebanon, Stokes Ferry,
Citronelle, Crystal Manor and Citrus Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2950 8256 2948 8256 2948 8241 2922 8240
      2921 8254 2904 8254 2905 8247 2901 8242
      2902 8240 2897 8231 2897 8232 2889 8278
      2892 8277 2910 8289 2911 8294 2910 8295
      2916 8299
TIME...MOT...LOC 1708Z 251DEG 36KT 2906 8266

TBW
Local storm report, Jun 9, 12:21 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
121 PM EDT SUN JUN 9 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     TSTM WND GST     4 NNW BELLEAIR          27.99N 82.83W
06/09/2019  M44 MPH          PINELLAS           FL   MESONET

            MESONET STATION FW1789 CLEARWATER BEACH.

&&
Special weather statement, Jun 9, 12:30 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
130 PM EDT Sun Jun 9 2019

FLZ052-057-091815-
Highlands FL-Polk FL-
130 PM EDT Sun Jun 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR HIGHLANDS AND SOUTHEASTERN POLK
COUNTIES UNTIL 215 PM EDT...

At 130 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Avon Park to near Lake Placid to 11 miles
west of Venus. Movement was east at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Sebring, Avon Park, Lake Placid, Sebring Regional Airport, Sylvan
Shores, Lake Istokpoga, Venus, Brighton, River Ranch, Cornwell,
Sebring Shores, Lake Josephine, Placid Lakes, Archbold, Lorida, Avon
Park Executive Airport and Avon Park Air Force Range.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2721 8116 2712 8117 2712 8127 2703 8127
      2703 8156 2709 8156 2732 8149 2767 8157
      2783 8122 2766 8113 2760 8114 2755 8121
      2749 8121 2744 8114 2739 8112 2736 8103
      2734 8105 2729 8100 2723 8098 2721 8094
TIME...MOT...LOC 1730Z 247DEG 22KT 2756 8152 2733 8140 2708 8154

TBW

The radar

The Tampa radar (KTBW), 82 km away, was scanning. The volume nearest the first event began at 17:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Polk

When
June 9, 12:34 PM EST
Where
Polk County, 2.16 mi NNE of West Frostproof
Measured
54 kt (62 mph) estimated gust
Reported by
Mesonet
Coordinates
27.760, -81.570

A home weather station in Frostproof (AR664) recorded a 54 knot thunderstorm wind gust.

Lightning, Sumter

When
June 9, 2:00 PM EST
Where
Sumter County, 3.03 mi E of Royal
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
28.880, -82.000

A lightning strike struck a home on Kyrle Terrace in The Villages, causing roof damage to the garage and living room.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 818805, 818804.